Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 39, NWS Grand Junction, CO

September 22, 2018Moffat County, Colorado

NWS Grand Junction, CO issued this red flag warning at Sep 22, 2018, 4:01 AM MDT for Moffat County, Colorado. It took effect at Sep 22, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2018, 4:01 AM MDT (10:01 UTC)
In effect from
Sep 22, 2018, 12:00 PM MDT
Expired
Sep 22, 2018, 7:30 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

County Moffat County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4074 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS85 KGJT 221001
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
401 AM MDT Sat Sep 22 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
200 IN NORTHWEST COLORADO...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR COLORADO
FIRE WEATHER ZONE 200 AND UTAH FIRE WEATHER ZONE 487...

.Expect southwest winds to increase over northwest Colorado and
portions of northeast Utah this weekend ahead of an approaching 
Pacific trough. Vegetation remains very dry across the region so 
gusty southwest winds combined with above normal temperatures and 
low relative humidity could result in critical fire weather 
conditions.

COZ200-221815-
/O.UPG.KGJT.FW.A.0024.180922T1800Z-180923T0200Z/
/O.NEW.KGJT.FW.W.0039.180922T1800Z-180923T0200Z/
/O.CON.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/
Little Snake Forecast Area-
401 AM MDT Sat Sep 22 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
200...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 200...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening. A Fire Weather
Watch remains in effect Sunday afternoon and evening.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Rapid rates of fire growth and spread are possible 
  under these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

UTZ487-221815-
/O.EXA.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/
Book Cliffs-
401 AM MDT Sat Sep 22 2018

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 487...

The National Weather Service in Grand Junction has issued a Fire
Weather Watch for wind and low relative humidity, which is in
effect from Sunday afternoon through Sunday evening.

* AFFECTED AREA...In Utah, Fire Weather Zone 487 Book Cliffs.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Rapid rates of fire growth and spread are possible 
  under these conditions.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
3 follow-up statements
974 
WWUS85 KGJT 221803
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
1203 PM MDT Sat Sep 22 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200 IN 
NORTHWEST COLORADO... 
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR COLORADO 
FIRE WEATHER ZONE 200 AND UTAH FIRE WEATHER ZONE 487...

COZ200-230215-
/O.CON.KGJT.FW.W.0039.000000T0000Z-180923T0200Z/
/O.CON.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/
Little Snake Forecast Area-
1203 PM MDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 200...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Rapid rates of fire growth and spread are possible 
  under these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

UTZ487-230215-
/O.CON.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/
Book Cliffs-
1203 PM MDT Sat Sep 22 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 487...

* AFFECTED AREA...In Utah, Fire Weather Zone 487 Book Cliffs.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 to 15 percent possible.

* IMPACTS...Rapid rates of fire growth and spread are possible 
  under these conditions.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
177 
WWUS85 KGJT 222105
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
305 PM MDT Sat Sep 22 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200 IN
NORTHWEST COLORADO... 
...FIRE WEATHER WATCH HAS BEEN CANCELLED FOR SUNDAY AFTERNOON AND
EVENING IN NORTHWEST COLORADO FIRE WEATHER ZONE 200 AND EASTERN 
UTAH FIRE WEATHER ZONE 487...

.Strong southwest flow and dry conditions will continue this
evening as a trough and cold front approach from the west. Sunday 
winds will likely increase a bit as the front moves closer to the
area but moisture increases from the south preventing humidities
from reaching criteria, thus the fire weather watch for Sunday
afternoon and evening has been cancelled.

COZ200-230200-
/O.CAN.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/
/O.CON.KGJT.FW.W.0039.000000T0000Z-180923T0200Z/
Little Snake Forecast Area-
305 PM MDT Sat Sep 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 200...
...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 200...

The National Weather Service in Grand Junction has cancelled the
Fire Weather Watch.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Rapid rates of fire growth and spread are possible 
  under these conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ487-222215-
/O.CAN.KGJT.FW.A.0025.180923T1800Z-180924T0200Z/
Book Cliffs-
305 PM MDT Sat Sep 22 2018

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 487...

The National Weather Service in Grand Junction has cancelled the
Fire Weather Watch.

Though southwest winds will be gusty again, the humidity is not 
expected to reach criteria, thus the fire weather watch has been 
cancelled.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt
497 
WWUS85 KGJT 230130
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
730 PM MDT Sat Sep 22 2018

COZ200-230230-
/O.CAN.KGJT.FW.W.0039.000000T0000Z-180923T0200Z/
Little Snake Forecast Area-
730 PM MDT Sat Sep 22 2018

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 200...

The National Weather Service in Grand Junction has cancelled the
Red Flag Warning.

Winds have subsided across the warned area so the Red Flag
Warning has been cancelled.

$$

For more information from the National Weather Service visit...
http://weather.gov/gjt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 22, 4:01 AM MDT, 0 minutes earlier.

Area forecast discussion, Sep 22, 4:01 AM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
401 AM MDT Sat Sep 22 2018

.SHORT TERM...(Today through Sunday)
Issued at 401 AM MDT Sat Sep 22 2018

Skies were again clear over most of the forecast area overnight as
a low-amplitude ridge lingered over the region. However, areas of
altocumulus were evident in IR imagery over the southwest San
Juan Mountains. Models indicated a weak disturbance moving over
the south early this morning was responsible for sustaining these
clouds. GFS solution not withstanding, there is exceedingly little
chance that these clouds will generate precipitation during the
remainder of the night or after sunrise this morning. In fact,
it's unclear how there will be sufficient moisture to fuel any
moist convective activity during the afternoon either given the
dry west-southwest flow aloft. Therefore, ignored GFS input and
left out any mention of precipitation today, though there will be
partly cloudy skies over the San Juan Mountains during the
afternoon. Elsewhere, look for another sunny and mild/warm day.

Uneventful weather continues overnight and into Sunday morning as
flow aloft shifts to the southwest in response to a mid-level
trough moving ashore over the Pacific Northwest. Overnight lows
will be less chilly in response to a modest increase in mid-level
moisture.

The trough mentioned previously will continue to push eastward
across the Northwest and the western Great Basin on Sunday. The
cold front associated with this system will shift to northern
Wyoming and extreme northwest Utah Sunday afternoon. The pre-
frontal pressure gradient increase associated with this movement
will bring breezy southwest winds to the area from late morning
through the afternoon with the focus along and north of the I-70
Corridor. Models mixed on precipitation chances Sunday afternoon,
but can't entirely rule out isolated high based thunderstorms over
the peaks. Meanwhile, temperatures will continue to run warmer
than normal for this time of year, and hewed afternoon highs
pretty close to persistence.

.LONG TERM...(Sunday night through Friday)
Issued at 401 AM MDT Sat Sep 22 2018

Following the nice weather this weekend, a fast moving upper
level trough and surface cold front will bring clouds and light
precipitation. Models have been in fairly good agreement depicting
the jet stream dropping down from the north Sunday night through
Monday providing the upper level support for this system. However,
the upper level support is rather weak with a jet core of around
75 kts. This is borne out by models showing generally light
precipitation amounts. The GFS is a bit more aggressive while the
NAM has scaled back some. As the upper level support remains on
the weak side, the NAM is a bit more believable at the moment. The
front will just be entering the CWA early Monday morning and will
reach the I-70 corridor around noon before moving through the San
Juans in the evening. A few showers and an isolated thunderstorm
will certainly be possible. Snow levels look to be around 11 to
12 kft so some minor accumulation is not out of the question for
the higher peaks. Fall is here. After that, northwesterly flow
sets up bringing in more seasonable temperatures as pieces of
energy drop down from the north. We'll be far enough west to not
see any of these disturbances affect our weather outside of some
increased clouds from time to time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM MDT Fri Sep 21 2018

VFR conditions will continue for the next 24 hours. Some gusty
winds up to 20 to 25 kts are expected tomorrow afternoon but
shouldn't pose any threats to aviation.

&&

.FIRE WEATHER...
Issued at 401 AM MDT Sat Sep 22 2018

Expect southwest winds to increase over northwest Colorado and
portions of northeast Utah this weekend ahead of an approaching
Pacific trough. Vegetation remains very dry across the region so
gusty southwest winds combined with above normal temperatures and
low relative humidity could result in critical fire weather
conditions.

The Fire Weather Watch for northwest Colorado for this afternoon
and evening for fire weather zone 200 has been upgraded to a Red
Flag Warning. Models indicated just a bit more wind across the
area today as compared to Friday while RH remains quite low.
However, held off upgrading the Fire Weather Watch on Sunday for
Colorado fire weather zone 200, though did expand the watch to
include Utah fire weather zone 487. Both areas appeared borderline
in latest model runs, though this time wind gusts seem more
certain to exceed 25 MPH while RH will be hovering near or above
15 percent.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Fire Weather Watch from Sunday afternoon through Sunday evening
     for COZ200.

     Red Flag Warning from noon today to 8 PM MDT this evening for
     COZ200.

UT...Fire Weather Watch from Sunday afternoon through Sunday evening
     for UTZ487.

&&

SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGR
FIRE WEATHER...TGJT

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.